Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 23, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 16, 1998, 3:33 PM EST for Union County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 1998, 3:33 PM EST (20:33 UTC)
- Expired
- Jan 16, 1998, 6:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, NC
The radar
The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 162040 COR FFWGSP NCC179-162330- FLOOD WARNING...CORRECTED FROM FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 339 PM EST FRI JAN 16 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 630 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...UNION COUNTY RAINFALL TODAY HAS CAUSED MANY CREEKS AND STREAMS IN UNION COUNTY TO RISE OUT OF THEIR BANKS. A NUMBER OF LOW LYING ROADS WERE REPORTED TO BE UNDER WATER AS WELL. SOME HOMES IN THE NORTHERN PORTION OF THE COUNTY WERE BEING THREATENED BY RISING WATER. ALTHOUGH RAINFALL WILL TAPER OFF AND END IN UNION COUNTY BY EARLY EVENING...SOME FURTHER RISE IN WATER LEVELS IS POSSIBLE AS RUNOFF FROM EARLIER RAINFALL CONTINUES. PEOPLE IN UNION COUNTY SHOULD MOVE TO HIGHER GROUND IF FLOODING OCCURS. MOTORISTS SHOULD NOT ATTEMPT TO CORSS SUBMERGED ROADWAYS. CHILDREN SHOULD NOT BE ALLOWED TO PLAY NEAR DITCHES OR STREAMS. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. JAT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 2:22 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 16, 2:22 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
222 PM EST FRI JAN 16 1998
CAE: SPLIT OFF YORK/CHESTER AND MAYBE OTHERS WITH HIER POPS. EVE
PERIOD OR WORDING.
RAH: MTNS..MIXED PRECIP TONIGHT THEN ALL SNOW TOWARD MORNING. EVE
PERIOD OR WORDING OUTSIDE OF MTNS.
UPR LOW MOVING THRU CWA ATTM. RAIN MOVING SWD THRU CWA WITH A MIX OF
SLEET/SNOW IN NC MTNS...MAINLY HIER ELEV. THIS RAIN WILL CONTINUE THRU
THE EVENING...LONGEST IN PIEDMONT COUNTIES WHERE LIKELY POPS MAY BE
NEEDED. CHECK LATEST TRENDS FOR PROPER WORDING/POPS.
PRECIP ENDS ALL AREAS THIS EVE BEFORE RETURNING TO MTNS TOWARD MORNING
AHEAD OF NEXT SHORT WAVE. WAVE AND ASSOCIATED SFC LOW TAKE A NRN TRACK
AS DOES BEST DYNAMICS AND INSTABILITY. HOWEVER DECENT LIFT MOVES THRU
MTNS AROUND 12Z. SOME WARMING OCCURRS ALOFT BEFORE STRONG CAA KICKS IN
AFTER WAVE PASSAGE. THIS MAY PRODUCE MAINLY MIXED PRECIP AT LOWER
EVLEVATIONS BEFORE CAA KICKS IN. NORTHWEST FLOW WILL KEEP LIGHT SNOW/
FLURRIES THROUGH THE EARLY PART OF THE DAY. EITHER WAY MOISTURE IS
LIMITED AS WILL BE ACCUMS. OUTSIDE OF MTNS MORNING CLOUDS GIVING WAY TO
SUNSHINE. MAY SEE SOME PRECIP NRN FOOTHILLS BUT AGAIN WILL BE LIMITED.
NEXT SHORT WAVE MOVES TOWARD CWA BY LATE SUNDAY. CLOUDS WILL RETURN BY
AFTERNOON BUT PRECIP SHOULD HOLD OFF UNTIL SUN NITE. TEMPS ARE IN THE
IFFY CATEGORY AND COULD BE ANOTHER MIXED EVENT.
HIGHS BELOW GUID MTNS SAT...NEAR COOLER FWC ELSWHERE. GUID CLOSE AND
REASONABLE REST OF PERIOD.
AVL 32/43/28/43 4/3/0/1
CLT 36/53/34/53 5/1/0/0
GSP 34/53/32/52 3/1/0/1
RWHIn the hours before
Special weather statement, Jan 16, 1:12 PM EST, 2 hours 21 minutes before
GAZ010-NCZ033-034-048>055-058-059-062>067-162000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 112 PM EST FRI JAN 16 1998 ...WINTER WEATHER BEGINNING AT HIGHER ELEVATIONS IN THE MOUNTAINS... WIDESPREAD RAIN IN THE MOUNTAINS THIS MORNING WAS BEGINNING TO MIX WITH SLEET AND SNOW EARLY THIS AFTERNOON...ESPECIALLY AT HIGHER ELEVATIONS. IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...COUNTY OFFICIALS REPORTED SLEET WAS BECOMING WIDESPREAD IN AVERY COUNTY. SLEET WAS ALSO REPORTED SHORTLY AFTER NOON AT ROAN MOUNTAIN IN MITCHELL COUNTY...AND AT BURNSVILLE IN YANCEY COUNTY. IN THE REST OF MOUNTAINS OF NORTH CAROLINA...A RAIN-SNOW MIX HAD BEGUN NEAR BALSAM IN HAYWOOD COUNTY...AS WELL AS AT THE HIGHER ELEVATIONS IN JACKSON COUNTY. SOME OF THE SNOW WAS BEGINNING TO STICK IN THE HIGH MOUNTAINS OF JACKSON COUNTY. WINTER WEATHER IS NOT EXPECTED TO BE A WIDESPREAD PROBLEM IN THE MOUNTAINS THIS AFTERNOON...BUT SOME SNOW AND SLEET COULD CONTINUE AT HIGH ELEVATIONS AND IN THE NORTHERN MOUNTAINS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. ZOLTOWSKI
Special weather statement, Jan 16, 1:12 PM EST, 2 hours 21 minutes before
GAZ010-NCZ033-034-048>055-058-059-062>067-162000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 112 PM EST FRI JAN 16 1998 ...WINTER WEATHER BEGINNING AT HIGHER ELEVATIONS IN THE MOUNTAINS... WIDESPREAD RAIN IN THE MOUNTAINS THIS MORNING WAS BEGINNING TO MIX WITH SLEET AND SNOW EARLY THIS AFTERNOON...ESPECIALLY AT HIGHER ELEVATIONS. IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...COUNTY OFFICIALS REPORTED SLEET WAS BECOMING WIDESPREAD IN AVERY COUNTY. SLEET WAS ALSO REPORTED SHORTLY AFTER NOON AT ROAN MOUNTAIN IN MITCHELL COUNTY...AND AT BURNSVILLE IN YANCEY COUNTY. IN THE REST OF MOUNTAINS OF NORTH CAROLINA...A RAIN-SNOW MIX HAD BEGUN NEAR BALSAM IN HAYWOOD COUNTY...AS WELL AS AT THE HIGHER ELEVATIONS IN JACKSON COUNTY. SOME OF THE SNOW WAS BEGINNING TO STICK IN THE HIGH MOUNTAINS OF JACKSON COUNTY. WINTER WEATHER IS NOT EXPECTED TO BE A WIDESPREAD PROBLEM IN THE MOUNTAINS THIS AFTERNOON...BUT SOME SNOW AND SLEET COULD CONTINUE AT HIGH ELEVATIONS AND IN THE NORTHERN MOUNTAINS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. ZOLTOWSKI
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 4:16 PM EST | Flash Flood Warning | GSP | Cabarrus | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.